New York, 2011

Damaging Winds in New York, July 17, 2011

July 17, 2011 · NWS BTV · 15 events in 3 counties and zones

An approaching cold front and Mesoscale Convective Complex moved across northern New York during the late evening hours of July 17th with numerous reports of wind damage, especially in St. Lawrence county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$166,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An approaching cold front and Mesoscale Convective Complex moved across northern New York during the late evening hours of July 17th with numerous reports of wind damage, especially in St. Lawrence county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 17, 6:52 PM EST, 26 minutes earlier.

Area forecast discussion, Jul 17, 6:52 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
752 PM EDT SUN JUL 17 2011

.SYNOPSIS...
WARM AND MUGGY TONIGHT WITH A THREAT OF THUNDERSTORMS AS A COLD
FRONT SLOWLY APPROACHES THE NORTH COUNTRY OVERNIGHT. THE COLD FRONT
CONTINUES TO SLOWLY PUSH ACROSS ON MONDAY WITH SHOWERS AND
THUNDERSTORMS AND STILL RATHER HUMID. SURFACE HIGH PRESSURE MOVES
ACROSS ON TUESDAY WITH MORE SEASONABLE HEAT AND LOWER HUMIDITY. THE
HEAT AND HUMIDITY RETURN MID WEEK WITH ANOTHER THREAT OF
THUNDERSTORMS LATE WEEK.

&&

.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 312 PM EDT SUNDAY...WARM/HOT HUMID LATE THIS AFTN WITH MAX T
IN U80S/90 AND DEWPOINTS CREEPING INTO 60S IN VT AND M60S/70 IN
NRN NY. CAPES ARE APPROACHING 1500 J/KG IN ST LWRNC VLY AND >1000
J/KG IN CHMPL VLY.

THERE ARE A FEW AREAS OF CONCERN FOR TSRA AND PSBL SVR WX
TNGT/OVRNGT AND SPC HAS PLACED NRN FA INTO SLGT RISK...SEE SWODY1.

THE FIRST AND NOT MENTIONED IN SWODY1 IS AN ELEVATED MIXED LAYER
INDUCED MCS COMPLEX THAT FIRST STARTED IN ERN MONTANA FRI NGT AND
HAS BEEN RELATIVELY HEALTHY ACRS NRN ONTARIO...N OF GRT LAKES IS MVG
DOWNRIDGE ESE INTO QUEBEC AND WL THREATEN MONTREAL...SRN QUEBEC AND
POSSIBLY VT THIS EVENING. HRRR-3KM HAS MODELED THIS QUITE WELL AND
WILL FOLLOW CLOSELY FOR SOME POTENTIAL SEVERE.

THE SECOND AS MENTIONED IN SWODY1 IS ASSOCIATED WITH PRONOUNCED
SHORTWAVE ACRS NW ONTARIO AND SHOWN NICELY ON WTR VAPOR. THIS IS THE
TRIGGER FOR THE EVENTUAL MOVEMENT AND APPROACH OF CD FNT FOR FA DRG
MON.

HOWEVER...MOISTURE POOLING AND DESTABILIZATION AHEAD OF THIS
FEATURE AS WELL AS SOME EML COMPONENTS AND PSBL BOUNDAIRES FROM 1ST
CONVECTION WILL LIKELY INITIATE ADDTNL CONVECTION AND PSBL MCS IN SE
ONTARIO/SRN QUEBEC INTO NRN NY OVRNGT.

A POTENTIAL THIRD AREA THAT MAY AFFECT ST LWRNC VLY TOWARD MORNING
IS ANOTHER DEVELOPING MCS IN N DAKOTA WHERE SPC HAS A MOD RISK IS
ALIGNED WITH A GREATER EML LAYER THAT MOVES E INTO GRT LAKES.

ALL OF THESE FEATURES ARE BEING SUPPORTED...ESP OVRNGT INTO MON ON
LEFT FRONT EXIT REGION OF 100+ KTS H25 JET.

IT WILL BE WARM/MUGGY WITH CLD COVER PREVENTING TEMPS FROM DROPPING
TOO FAR THUS SOME L70S FOR MIN T OVRNGT.

&&

.SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 312 PM EDT SUNDAY...THERE MAY STILL BE SOME ON-GOING CONVECTION
IN THE MRNG WITH SFC COLD FRONT STL N OF CANADIAN BORDER.
CONVECTIVE DEBRIS MAY INHIBIT SFC HEATING FROM VERY UNSTABLE CAPES
BUT STILL SOME TSRA LIKELY. I/M STILL THINKING SRN FA MOST
SUSCEPTIBLE FOR GREATEST INSTABILITY AND BEST POTENTIAL FOR
SEVERE.

FROPA COMES IN PIECES AS PERHAPS A PRE-FNTL TROF IN THE MRNG THEN CD
FNT DRG AFTN BUT STL DEWPOINTS IN THE M-U60S DURING THE AFTN ON NW
WINDS AND SOME S/W ENERGY STL RIDING ALG WNW FLOW INTO FA WITH DRIER
DEWPOINTS NOT ADVECTING INTO FA TIL AFT 00-03Z TUE THUS STL A THREAT
OF SHRA/TSRA TUE EVENING BFR MIDNIGHT.

SFC HIGH PRESSURE BUILDS INTO FA ON TUE...SOMEWHAT WEAK BUT ENUF TO
MAKE MORE COMFORTABLE WITH MAX T AOA NORMAL (U70S-L80S) AND
DEWPOINTS IN THE 50S. A BRIEF REPREIVE BEFORE MORE HEAT/HUMIDITY AND
STORMS MID TO LATE WEEK.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 311 PM EDT SUNDAY...THIS MORNING'S MEDIUM RANGE GUIDANCE
MAINTAINS OVERALL CONSISTENCY WITH PRIOR IDEAS AND AS A RESULT
HAVE GENERALLY MAINTAINED A PERSISTENCE FORECAST DURING MID TO
LATE WEEK TIME FRAME. THIS WILL FEATURE WARM TO HOT TEMPERATURES
AND MODERATE TO OCCASIONALLY HIGHER LEVELS OF HUMIDITY AS THE
NORTHEAST REMAINS ON THE NORTHEAST PERIPHERY OF LARGE-SCALE HEAT
RIDGE ACROSS THE MIDWEST. THUS AREA WILL REMAIN IN MID TO UPPER
LEVEL NORTHWEST FLOW WITH OCCASIONAL NORTHERN STREAM IMPUSES OR
WEAK FRONTAL BOUNDARIES DROPPING SOUTHEASTERLY PROVIDING FOCUS FOR
SHOWERS AND THUNDERSTORMS. I'VE MADE A POINT NOT TO FOCUS ON ANY
PARTICULAR DETERMINISTIC MODEL SOLUTION IN REGARD TO PCPN
THREAT...OFFERING GENERALLY SLIGHT TO LOW CHC POPS (20-40%) FROM
LATER WEDNESDAY NIGHT ONWARD OWING TO INHERENT DIFFICULTY IN
PREDICTING THE TIMING AND STRENGTH OF THESE FEATURES BEYOND A FEW
DAYS. SO ALL AND ALL...MID-SUMMER CONDITIONS EXPECTED AND NOT ALL
THAT UNUSUAL FOR LATE JULY WITH HIGHS GENERALLY 85 TO 90 AND
OVERNIGHT LOWS 65 TO 70.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...A FAST MOVING LINE OF THUNDERSTORMS IS
APPROACHING THE FORECAST AREA...THESE STORMS HAVE PRODUCED 70MPH
WINDS IN CANADA WITH VERY LITTLE DIMINISHMENT OVER THE LAST FEW
HOURS. MSS AND SLK WILL BE IMPACTED FROM 00-02Z...PBG AND BTV FROM
0130-03Z...MPV FROM 03-05Z. EXPECT HIGH WINDS WITH 50 KNOTS FROM
THE NORTHWEST POSSIBLE IN THE WESTERN PORTIONS OF NORTHERN NEW
YORK AND SOME SLIGHT SLOWING AS IT PROGRESSES EASTWARD TO AROUND
35 KNOTS IN THE BTV AREA. IFR CEILINGS AND VISIBILITIES WILL BE
EXPERIENCED DURING INTENSE RAIN PERIODS. ANOTHER ROUND OF STORMS
WILL BE POSSIBLE AS THE FRONT ITSELF APPROACHES THE REGION AROUND
12Z...THESE STORMS COULD PRODUCE TEMPORARY IFR/MVFR CONDITIONS AND
WILL OCCUR UNTIL FRONTAL PASSAGE AROUND 20Z. SOME OF THE STORMS
MAY BECOME VERY STRONG WITH FAVORABLE ATMOSPHERIC DYNAMICS IN
PLACE. THE MORE FAVORABLE AREAS FOR STRONGER STORMS WILL BE
PREDOMINANTLY IN SOUTHERN VERMONT AND OVER THE HIGHER TERRAIN OF
THE ADIRONDACKS.

OUTLOOK 00Z TUESDAY THROUGH FRIDAY... 00-06Z TUESDAY...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED MVFR/IFR AS SFC
FRONT DROPS THROUGH THE AREA. A FEW STRONG STORMS POSSIBLE WITH
GUSTY WINDS/HAIL AND MODERATE TO LOCALLY SEVERE TURBULENCE.

06Z TUESDAY THROUGH 12Z THURSDAY...MAINLY VFR WITH HIGH PRESSURE.
PATCHY EARLY MORNING BR/FG AND ASSOCIATED IFR POSSIBLE AT KMPV/KSLK.

12Z THURSDAY ONWARD...VFR WITH SCT MVFR/IFR IN SHOWERS AND
THUNDERSTORMS AS ADDITIONAL FRONTAL ENERGY DROPS SOUTH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SLW
NEAR TERM...SLW
SHORT TERM...SLW
LONG TERM...JMG
AVIATION...BOYD
Hazardous weather outlook, Jul 17, 6:55 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
755 PM EDT SUN JUL 17 2011

NYZ026>031-034-035-087-VTZ001>010-016>018-190000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
755 PM EDT SUN JUL 17 2011

...SEVERE THUNDERSTORM WATCH 654 IN EFFECT UNTIL 1 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON
MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL
HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VTZ011-012-019-190000-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
755 PM EDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND
HAIL. DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL MAY ACCOMPANY
THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTH COUNTRY ON
MONDAY AS A COLD FRONT MOVES SOUTH OUT OF CANADA. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS AND SMALL
HAIL. VERY HEAVY RAINFALL MAY ACCOMPANY THESE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 6:59 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
759 PM EDT SUN JUL 17 2011

NYZ026-027-029-030-087-180100-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
759 PM EDT SUN JUL 17 2011

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
FRANKLIN AND ST. LAWRENCE COUNTIES...

AT 754 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14
MILES NORTH OF EISENHOWER LOCK TO 9 MILES NORTHWEST OF ATHENS...
MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WADDINGTON...EISENHOWER LOCK...HOGANSBURG...ST. REGIS...SOUTH
BOMBAY...BOMBAY...NORTH BANGOR...WESTVILLE CENTER...WEST BANGOR...
BANGOR...TALCVILLE...FOWLER...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY
MORNING FOR NORTHERN NEW YORK AND NORTHERN VERMONT.

LAT...LON 4444 7581 4448 7582 4472 7547 4478 7541
      4488 7522 4495 7501 4499 7498 4499 7491
      4503 7483 4500 7474 4501 7418 4499 7410
      4412 7524 4440 7585

The radar

The Ft Drum radar (KTYX), 112 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:18 PM EST
Where
St. Lawrence County, Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.730, -75.320

Numerous trees and power lines down.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:20 PM EST
Where
St. Lawrence County, 0.85 mi SE of Ogdensburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.690, -75.490

Several trees down across the area as well as a 100 foot pine tree across a truck.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:22 PM EST
Where
St. Lawrence County, 0.98 mi W of Massena
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.930, -74.890

Telephone poles and lines downed by thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 17, 7:24 PM EST
Where
Franklin County, 1.62 mi WNW of Ft Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.990, -74.500

Trees and power lines down.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:24 PM EST
Where
St. Lawrence County, Potsdam
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.670, -74.980

Trees and power lines down throughout Potsdam.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:30 PM EST
Where
St. Lawrence County, 0.49 mi E of Parishville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.630, -74.810

Trees and power lines down.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:35 PM EST
Where
St. Lawrence County, 0.85 mi SE of Ogdensburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.690, -75.490

Trees and fence blown down in yard and a heavily damaged.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:40 PM EST
Where
St. Lawrence County, 3.71 mi ESE of Flackville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.650, -75.300

Trees and several power lines down at the intersection of Route 68 and Kelly road.

Thunderstorm Wind, Franklin

When
July 17, 7:45 PM EST
Where
Franklin County, 0.98 mi W of Malone Dufort Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.850, -74.350

Trees and several power lines down along Route 11 near the airport.

Thunderstorm Wind, Franklin

When
July 17, 7:48 PM EST
Where
Franklin County, 0.98 mi W of Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.900, -74.170

Several trees and power lines down.

Thunderstorm Wind, St. Lawrence

When
July 17, 7:50 PM EST
Where
St. Lawrence County, Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.600, -75.170

Several trees and power lines down.

Thunderstorm Wind, Franklin

When
July 17, 8:00 PM EST
Where
Franklin County, 0.85 mi NW of Chateaugay
Measured
58 kt (67 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
44.930, -74.080

A measured wind gust of 67 mph as well as some tree limbs and small trees down.

Thunderstorm Wind, Franklin

When
July 17, 8:00 PM EST
Where
Franklin County, 0.49 mi W of St Regis Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.670, -74.540

Several tree limbs down by wind as well as a lightning strike that struck a transformer and caught on fire.

Thunderstorm Wind, Franklin

When
July 17, 8:35 PM EST
Where
Franklin County, Upper St Regis
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
44.400, -74.270

Sixty miles per hour wind gust reported as well as several large limbs down.

Thunderstorm Wind, Clinton

When
July 17, 8:40 PM EST
Where
Clinton County, 0.85 mi SW of Black Brook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.460, -73.740

Several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319760, 319761, 319762, 319763, 319764, 319765, 319773, 319766, 319767, 319768, 319769, 319771, 319772, 319770, 319774.